Alert archive / Maine / Flash Flood Warnings in 2014
Flash Flood Warning 1, NWS Caribou, ME
NWS Caribou, ME issued this flash flood warning at Jul 2, 2014, 4:43 PM EDT for Piscataquis County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2014, 4:43 PM EDT (20:43 UTC)
- Expired
- Jul 2, 2014, 7:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
- Flood severity
- None
County Piscataquis County, ME
The radar
The Caribou radar (KCBW), 147 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1021 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1053 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
405 WGUS51 KCAR 022043 FFWCAR MEC021-022345- /O.NEW.KCAR.FF.W.0001.140702T2043Z-140702T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CARIBOU ME 443 PM EDT WED JUL 2 2014 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL PISCATAQUIS COUNTY IN NORTH CENTRAL MAINE... THIS INCLUDES THE CITIES OF...GUILFORD...DOVER-FOXCROFT... * UNTIL 745 PM EDT * AT 437 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL OF 2 TO 2.5 INCHES OF RAIN FROM THUNDERSTORMS THAT HAVE MOVED OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONSON, BLANCHARD AND DOVER-FOXCROFT PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 ARE POSSIBLE IN THE WARNED AREA. ADDITIONAL HEAVY RAINFALL IS POSSIBLE ACROSS THE WARNED AREA AS THUNDERSTORMS CONTINUE TO MOVE OVER SAME AREAS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 4539 6921 4516 6898 4507 6957 4525 6966 $$ JORDAN/BOGEL
2 follow-up statements
191 WGUS71 KCAR 022138 FFSCAR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 538 PM EDT WED JUL 2 2014 MEC021-022345- /O.CON.KCAR.FF.W.0001.000000T0000Z-140702T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PISCATAQUIS ME- 538 PM EDT WED JUL 2 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM EDT FOR SOUTH CENTRAL PISCATAQUIS COUNTY... AT 528 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE HEAVY RAINFALL OF 2 TO 2.5 INCHES OF RAIN HAS FALLEN FROM THUNDERSTORMS THAT CONTINUE TO MOVE ACROSS THE WARNED AREA * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MONSON, BLANCHARD AND DOVER-FOXCROFT PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR WEST CENTRAL MAINE. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR EASTERN MAINE. && LAT...LON 4539 6921 4516 6898 4507 6957 4525 6966 $$ JORDAN/BOGEL
942 WGUS71 KCAR 022338 FFSCAR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 738 PM EDT WED JUL 2 2014 MEC021-022346- /O.EXP.KCAR.FF.W.0001.000000T0000Z-140702T2345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PISCATAQUIS ME- 738 PM EDT WED JUL 2 2014 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM EDT FOR SOUTH CENTRAL PISCATAQUIS COUNTY... STORMS THAT PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA. THE TREAT OF FLASH FLOODING HAS COME TO A END. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY EVENING FOR EASTERN MAINE. LAT...LON 4539 6921 4516 6898 4507 6957 4525 6966 $$ JORDAN/BOGEL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 3:55 PM EDT, 48 minutes earlier.
Area forecast discussion, Jul 2, 3:55 PM EDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
355 PM EDT WED JUL 2 2014
.SYNOPSIS...
WARM AND HUMID CONDITIONS WILL REMAIN ACROSS THE REGION THROUGH
THURSDAY. A SLOW MOVING COLD FRONT WILL BEGIN TO APPROACH LATE
TONIGHT...THEN VERY SLOWLY CROSS THE REGION FRIDAY NIGHT. ARTHUR
WILL MOVE IN THE DIRECTION OF EASTERN NOVA SCOTIA FROM THE OPEN
ATLANTIC BY SATURDAY.
&&
.NEAR TERM /THROUGH THURSDAY/...
345 PM UPDATE: FCST UPDATED AT THIS POINT ONLY TO INCLUDE THE NEW
SVR TSTM WATCH HDLN FOR OUR REGION AND MORE HIGHER ENHANCED
WORDING FOR POSSIBLE DAMAGING WINDS AND LARGE HAIL WITH THE WATCH.
ORGNL DISC: LATEST RADAR SHOWS INITIAL STRONG TSTMS MOVING INTO
THE W CNTRL PTNS OF THE FA FROM WRN ME. LATEST BUFKIT
SOUNDINGS/LAPS DATA SUGGESTS MIXED MODE CNVCTV CELL TYPES INTO THE
ERLY EVE...WITH HIGH WIND THE PRIMARY THREAT AND LARGE HAIL
SECONDARY (HIGH FZL WORKING AGAINST LARGE HAIL IN THE ABSENCE OF
MESO-CYCLONE ROTATION).
WILL KEEP ENHANCED TSTM WORDING THRU THE ENTIRE EVE. OTHERWISE...
ACTIVITY WILL WIND DOWN LATE TNGT.
ANOTHER ROUND OF CNVCTN FEATURING MORE IN THE WAY OF HVY RNFL CAN
BE XPCTD THU AFTN...WITH ISOLD SVR WIND AND HAIL STILL POSSIBLE.
OVRNGT LOWS WILL BE WARM AGAIN...BUT LIKELY NOT AS WARM AS LAST
NGT OVR MUCH OF THE AREA DUE TO THE POTENTIAL OF CONVECTIVELY
COOLED AIR. HI TEMPS THU SHOULD ALSO BE SEVERAL DEG COOLER ACROSS
THE FA THAN TDY DUE TO GREATER CLD CVR AND SLIGHTLY COOLER 925-850MB
TEMPS.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
FOR THURSDAY NIGHT...CONVECTION WILL CONTINUE INTO THE EVENING FOR
NORTHERN MAINE ALONG THE STALLED FRONTAL BOUNDARY. WITH PWATS
NEARING 2 INCHES...DEW POINTS NEAR 70F...A DEEP WARM CLOUD LAYER
AND THE POSSIBILITY OF CELLS TRAINING ALONG THE STALLED
FRONT...FLASH FLOODING REMAINS A CONCERN. EVEN THOUGH AFTERNOON
CONVECTION WILL DIMINISH IN THE EVENING...HEAVY SHOWERS COULD
RENEW AFTER MIDNIGHT AS A LOW PRESSURE MOVES NORTHEAST ALONG THE
STAGNANT FRONT. THIS LOW WILL BE STRENGTHENED BY AN APPROACHING
UPPER TROUGH FROM THE GREAT LAKES REGION. THE BIGGEST AREA OF
CONCERN FOR HEAVY RAINFALL WILL IN THE CROWN OF MAINE. SMALL
STREAMS AND NORMALLY SUSCEPTIBLE TOWNS SUCH AS VAN BUREN COULD BE
IMPACTED RATHER THAN MAIN STEM RIVERS. LOWS ON THURSDAY NIGHT WILL
BE IN THE LOW TO MID 60S FOR MOST LOCATIONS.
ON FRIDAY...THE FRONT REMAINS STALLED OVER THE FORECAST AREA.
CLOUDS AND SHOWERS WILL LINGER OVER THE AREA BUT WHETHER THERE CAN
BE ENOUGH HEATING TO GENERATE STRONG CONVECTION REMAINS IN DOUBT.
THE UPPER LEVEL TROUGH STAYS WEST AND WILL PROVIDE LIFT. THE
BIGGEST RISK FOR THUNDERSTORMS SHIFTS SOUTHWARD TO SOUTH OF HOULTON TO
INCLUDE BANGOR AFTER MORNING CLOUDS BURN OFF. ADDED A CHANCE OF
THUNDERSTORMS FOR MUCH OF SOUTHERN AROOSTOOK AND INTERIOR DOWN
EAST IN THE AFTERNOON...BUT THERE ARE NOT ANY CLEAR INDICATIONS OF
SEVERE POTENTIAL AT THIS TIME. TEMPERATURES WILL BE COOLER WITH
READINGS IN THE MID 70S...EXCEPT A FEW 80F READINGS POSSIBLE FOR
INTERIOR DOWN EAST.
TS ARTHUR RIDES NORTH ALONG THE FRONT FRIDAY NIGHT AND SEEMS
POISED TO BRING SOME HEAVY RAINFALL TO DOWN EAST...ESPECIALLY
ALONG THE COAST ON FRIDAY NIGHT. LOWS WILL BE IN THE UPPER 50S TO
LOW 60S.
MOST GUIDANCE IS INDICATING THAT THE FRONT MOVES CLEANLY THROUGH
THE FORECAST AREA BY SATURDAY MORNING WITH THE POSSIBLE EXCEPTION OF
COASTAL WASHINGTON AND HANCOCK COUNTIES...DEPENDING ON THE TRACK
OF TS ARTHUR. HIGHS WILL BE MUCH COOLER IN THE UPPER 60S TO LOW 70S
WITH LOWER HUMIDITY AND SUNSHINE LIKELY EXCEPT PERHAPS WASHINGTON
COUNTY.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
TS ARTHUR DEPARTS THE REGION BY SATURDAY NIGHT WITH ONLY LINGERING
SHOWERS MAINLY DOWNEAST...ENDING QUICKLY AS SURFACE RIDGING
BUILDS IN UNDER ZONAL FLOW ALOFT. NEXT WEAK AND SLOW MOVING
FRONTAL SYSTEM APPROACHES BY LATE MONDAY/EARLY TUESDAY AND BECOMES
NEARLY STATIONARY OVER STATE FOR A RETURN TO WARMER/MORE HUMID
CONDITIONS...ALBEIT NOT TO THE CURRENT CONDITIONS...WITH CHANCE
OF SHOWERS THROUGH THE DAY TUESDAY AND WEDNESDAY WITH POSSIBLE TS
IN THE AFTERNOONS. A REINFORCED FRONT BEGINS TO SWING ACROSS THE
REGION THURSDAY. LOADED EXTENDED SUPERBLEND AND ONLY SIGNIFICANT
CHANGES WERE TO BUMP UP POPS A BIT LATE IN THE PERIOD.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
NEAR TERM: MSLY VFR THIS EVE ACROSS THE TAF SITES...XCPT BRIEFLY
MVFR OR IFR IN HEAVIER SHWRS/TSTMS. NRN TAF SITES SHOULD THEN
BECOME MVFR AND DOWNEAST SITES IFR LATE TNGT INTO ERLY THU MORN
IN SC/ST AND PATCHY FOG. ALL SITES SHOULD THEN BECOME VFR THU MORN
WITH MVFR CLGS AND VSBYS POSSIBLE IN SHWRS AND TSTMS THU AFTN.
SHORT TERM: EMBEDDED THUNDERSTORMS ARE EXPECTED THURSDAY NIGHT
WITH TOPS TO FL350. IFR IN FOG AND STRATUS WILL SPREAD NORTH FROM
BHB OVERNIGHT...COVERING ALL SITES BY LATE NIGHT. THIS WILL SLOWLY LIFT
TO MVFR AND VFR IN THE AFTERNOON. IFR RETURNS IN THE EVENING UNTIL
THE COLD FRONT CLEARS IT OUT LATE FRIDAY NIGHT. SATURDAY WILL BE
VFR OUTSIDE OF PERHAPS WASHINGTON COUNTY.
&&
.MARINE...
NEAR TERM: WILL KEEP HAZ SEAS SCA FOR OUTER MZS GOING INTO THU
MORN. WVS SHOULD THEN SUBSIDE BLO SCA WV HTS EVEN OVR THE OUTER
MZS THU AFTN.
SHORT TERM: AN SCA FOR HAZARDOUS SEAS WILL LIKELY BE REQUIRED FOR
SATURDAY DUE TO TS ARTHUR. A SOUTH SWELL COULD REACH AROUND 9 FEET
OR MORE.
&&
.HYDROLOGY...
URBAN AND SMALL STREAM FLASH FLOODING IS A CONCERN DUE TO HEAVY
THUNDERSTORMS WITH A SLOW MOVING COLD FRONT THAT WILL SLOWLY CROSS
THE REGION TONIGHT INTO FRIDAY NIGHT. THE HEAVIEST STORMS ARE
LIKELY THIS EVENING THROUGH FRIDAY MORNING. THE HEAVY
THUNDERSTORMS WILL BE FROM PISCATAQUIS COUNTY TOWARDS NORTHEASTERN AROOSTOOK
TODAY. THE AREA OF MOST INTENSE CONVECTION WILL TEND TO SHIFT
NORTH FOR THURSDAY AND THURSDAY NIGHT TOWARDS NORTHERN AROOSTOOK.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM EDT
THURSDAY FOR ANZ050-051.
&&
NEAR TERM...VJN
SHORT TERM...MCW
LONG TERM...BLOOMER
AVIATION...VJN/MCW
MARINE...VJN/MCW
HYDROLOGY...MCWHazardous weather outlook, Jul 2, 3:51 PM EDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 351 PM EDT WED JUL 2 2014 MEZ001>006-010-011-015>017-029>032-032000- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 351 PM EDT WED JUL 2 2014 ...SEVERE THUNDERSTORM WATCH 388 IN EFFECT UNTIL 9 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. ANZ050>052-032000- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 351 PM EDT WED JUL 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Jul 2, 4:30 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
430 PM EDT WED JUL 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND DMG GUILFORD 45.17N 69.39W
07/02/2014 PISCATAQUIS ME TRAINED SPOTTER
TREES DOWN IN THE TOWN OF GUILFORD.
&&
MARKBThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:39 PM EDT | Small Craft Advisory for Hazardous Seas | CAR | 33 hr | |
| Jul 2, 3:11 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 64 min |
| Jul 2, 4:13 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 62 min |
| Jul 2, 4:28 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 62 min |
| Jul 2, 5:07 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 23 min |
| Jul 2, 5:52 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 38 min |
| Jul 2, 6:08 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 40 min |
Nearby
Flash Flood Warnings in Maine, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.